Header

UZH-Logo

Maintenance Infos

Rescue Therapy for Supratherapeutic Concentrations of Calcineurin Inhibitors Using Potent Cytochrome P450 Inducers


Duwor, Seth; Enthofer, Katharina; Ganter, Christoph; Poudel, Prabin; Svarin, Anna; Kullak-Ublick, Gerd A (2024). Rescue Therapy for Supratherapeutic Concentrations of Calcineurin Inhibitors Using Potent Cytochrome P450 Inducers. Pharmacoepidemiology, 3(1):33-50.

Abstract

Introduction: Calcineurin inhibitors (CNIs), ciclosporin and tacrolimus, are utilized primarily in organ transplantation and the treatment of autoimmune diseases. Since patients depend on these drugs over long periods, they face a potential risk of intoxication. This risk increases substantially when patients are overdosed or inadvertently exposed to cytochrome P450 (CYP) 3A4 inhibitors. Objectives: To analyze the utility of CYP inducers as a plausible treatment modality for acute CNI intoxication using real-world data from the WHO global pharmacovigilance database (VigiBase™) and supporting evidence from published data. Methodology: We explored all individual case safety reports (ICSRs) regarding CNI intoxications registered in VigiBase™. The queries “overdose” or “drug intoxication” were applied against the active ingredients “ciclosporin” and “tacrolimus”. Regarding the utility of CYP inducers, an extensive literature analysis was undertaken. We also report an index clinical case of a 60-year-old liver transplant patient that developed severe tacrolimus intoxication with multiple organ dysfunction at a peak concentration of 33.1 μg/L after a single dose of intravenous fluconazole. Results: Out of 143,710 documented ICSRs reported in VigiBase™ since 1992, 0.26% and 0.02% were registered as CNI overdoses and intoxications, respectively. The main etiological factor for CNI intoxication was the interaction with CYP 3A4 inhibitors (40.0% vs. case reports: 50.0%). The most commonly reported manifestation was acute kidney injury (36.7% vs. case reports: 46.3%). A total of 16.7% of intoxications led to fatal outcomes after drug withdrawal or dose reduction; however, in 43.0% of cases the exact actions undertaken were not reported. In peer-reviewed reports, 34 distinct clinical cases were treated with CYP inducers. Diverse pharmacoenhancement strategies with phenobarbital (5), phenytoin (23) and rifampicin (6) were described with a mean time of achieving the therapeutic target after 2.7 (±0.7), 3.1 (±0.5) and 4.6 (±1.0) days, respectively. In the index case, a therapeutic concentration of 4.9 [4–6 μg/L] was achieved after a 3-day regimen of rifampicin. Conclusion: In addition to general supportive treatment, the administration of phenobarbital, phenytoin, or rifampicin to reverse acute CNI intoxication is a viable treatment modality. The relatively long half-life of phenobarbital coupled with its exclusive renal elimination are potential pitfalls to reckon with. In spite of the favorable pharmacokinetic advantages of rifampicin, phenytoin offers a competitive pharmacodynamic advantage that is indisputable in patients with overt neurotoxicity.

Abstract

Introduction: Calcineurin inhibitors (CNIs), ciclosporin and tacrolimus, are utilized primarily in organ transplantation and the treatment of autoimmune diseases. Since patients depend on these drugs over long periods, they face a potential risk of intoxication. This risk increases substantially when patients are overdosed or inadvertently exposed to cytochrome P450 (CYP) 3A4 inhibitors. Objectives: To analyze the utility of CYP inducers as a plausible treatment modality for acute CNI intoxication using real-world data from the WHO global pharmacovigilance database (VigiBase™) and supporting evidence from published data. Methodology: We explored all individual case safety reports (ICSRs) regarding CNI intoxications registered in VigiBase™. The queries “overdose” or “drug intoxication” were applied against the active ingredients “ciclosporin” and “tacrolimus”. Regarding the utility of CYP inducers, an extensive literature analysis was undertaken. We also report an index clinical case of a 60-year-old liver transplant patient that developed severe tacrolimus intoxication with multiple organ dysfunction at a peak concentration of 33.1 μg/L after a single dose of intravenous fluconazole. Results: Out of 143,710 documented ICSRs reported in VigiBase™ since 1992, 0.26% and 0.02% were registered as CNI overdoses and intoxications, respectively. The main etiological factor for CNI intoxication was the interaction with CYP 3A4 inhibitors (40.0% vs. case reports: 50.0%). The most commonly reported manifestation was acute kidney injury (36.7% vs. case reports: 46.3%). A total of 16.7% of intoxications led to fatal outcomes after drug withdrawal or dose reduction; however, in 43.0% of cases the exact actions undertaken were not reported. In peer-reviewed reports, 34 distinct clinical cases were treated with CYP inducers. Diverse pharmacoenhancement strategies with phenobarbital (5), phenytoin (23) and rifampicin (6) were described with a mean time of achieving the therapeutic target after 2.7 (±0.7), 3.1 (±0.5) and 4.6 (±1.0) days, respectively. In the index case, a therapeutic concentration of 4.9 [4–6 μg/L] was achieved after a 3-day regimen of rifampicin. Conclusion: In addition to general supportive treatment, the administration of phenobarbital, phenytoin, or rifampicin to reverse acute CNI intoxication is a viable treatment modality. The relatively long half-life of phenobarbital coupled with its exclusive renal elimination are potential pitfalls to reckon with. In spite of the favorable pharmacokinetic advantages of rifampicin, phenytoin offers a competitive pharmacodynamic advantage that is indisputable in patients with overt neurotoxicity.

Statistics

Citations

Dimensions.ai Metrics

Altmetrics

Downloads

3 downloads since deposited on 21 Mar 2024
4 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:29 January 2024
Deposited On:21 Mar 2024 12:02
Last Modified:22 Mar 2024 04:39
Publisher:MDPI Publishing
ISSN:2813-0618
OA Status:Gold
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:https://doi.org/10.3390/pharma3010002
  • Content: Published Version
  • Language: English
  • Licence: Creative Commons: Attribution 4.0 International (CC BY 4.0)